MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0630
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right hepatic artery using a ruby coil, a lantern delivery microcatheter (lantern), and a guide catheter.During the procedure, the physician placed five penumbra coils in the target location using the lantern.It was reported that the lantern was not flushed.Next, while advancing a ruby coil into the target vessel using the lantern, the physician experienced resistance and the ruby coil had unintentionally detached.Therefore, the physician removed the lantern and the pusher assembly of the ruby coil as a unit.It was reported that the physician noticed under fluoroscopy that a portion of the detached ruby coil remained in the guide catheter.Subsequently, the physician noticed the lantern was fractured proximal to the hub.The physician then used a snare device to push the detached portion of the ruby coil into the aneurysm.No additional information regarding the completion of the procedure was provided.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was updated for clarification: 1.Section b.Box 5.Describe event or problem.Evaluation of the returned ruby coil could not confirm the reported embolization coil detachment.Evaluation revealed that the embolization coil was intact with the pusher assembly and undamaged.Further evaluation of the device revealed kinks on the pusher assembly.This damage typically occurs if the device is manipulated against resistance during use.The root cause of the pusher assembly kinks could not be determined and were incidental to the reported unintentional detachment.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right hepatic artery using a ruby coil, a lantern delivery microcatheter (lantern), and a guide catheter.During the procedure, the physician placed five penumbra coils in the target location using the lantern.It was reported that the lantern was not flushed.Next, while advancing a ruby coil into the target vessel using the lantern, the physician experienced resistance and the ruby coil had unintentionally detached.Therefore, the physician removed the lantern and the pusher assembly of the ruby coil as a unit.It was reported that the physician noticed under fluoroscopy that the detached ruby coil remained in the guide catheter.Subsequently, the physician noticed the lantern was fractured several inches from the hub.The physician then used a snare device to push the detached ruby coil into the aneurysm.No additional information regarding the completion of the procedure was provided.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14322749
Report Number3005168196-2022-00206
Device Sequence Number11908867
Product Code HCG
UDI-Device Identifier00814548018812
UDI-Public814548018812
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/29/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY2C0630
Device Lot NumberF94363
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2022
Supplement Date Received by Manufacturer06/01/2022
Initial Report FDA Received Date05/07/2022
Supplement Report FDA Received Date06/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/20/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age70 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005